USMLE Forums - View Single Post - Drugs causing renal failure in glomerulonephritis
View Single Post
  #2  
Old 05-23-2010
ath.pantelis's Avatar
ath.pantelis ath.pantelis is offline
USMLE Forums Addict
 
Steps History: 1+CK+CS
Posts: 187
Threads: 4
Thanked 403 Times in 127 Posts
Reputation: 433
Default

This pt manifests signs and symptoms of nephrotic syndrome. His electrolytic abnormalities indicate that his renal function is affected and consequently his GFR is borderline or reduced.

Administration of NSAIDs (like indomethacin) to such a pt would have detrimental effects. On the one hand, NSAIDs ablate the dilatory effect of prostaglandins on the afferent arteriole, thus reducing the plasma flow to the glomerulus and consequently the GFR. On the other hand, NSAIDs may precipitate acute interstitial nephritis, thus worsening this pt's already affected renal function. So, I believe the right choice is C.

Although ACEIs (like enalapril) have an effect on the efferent arteriole, they are commonly admninistered to pt's suffering from nephrotic manifestations, thanks to their properties on reducing blood pressure and reducing protein excretion in urine, which may prove beneficial for the function of the nephron in the long run.
Reply With Quote
The above post was thanked by:
tomymajor (05-23-2010)